We are independent & ad-supported. We may earn a commission for purchases made through our links.
Advertiser Disclosure
Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.
How We Make Money
We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently of our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What Causes a Cancer Rash?

By Maggie J. Hall
Updated Mar 03, 2024
Our promise to you
The Health Board is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At The Health Board, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject-matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Chemotherapy often causes a cancer rash, or a rash associated with cancer treatment, as these potent medications often affect not only malignant cells, but may also damage or destroy healthy tissues throughout the body. Cell damage can occur to the skin from toxicity. The type of chemotherapy rash a patient develops often depends on the particular group or specific medication oncologists prescribe. Some types of rashes appear as severe sunburns while others produce hives that itch. Treatment for rashes appearing after chemotherapy varies with the severity of symptoms and the medication involved.

Acral erythema, or hand-foot syndrome, is a painful cancer rash that affects the palms of the hands and the soles of the feet. Patients often experience altered sensation in these areas prior to the actual rash formation. The skin may or may not blister, but frequently, the pain becomes so severe that patients have difficulty with everyday tasks. The damaged skin layers are eventually shed, and new cells develop underneath. Symptoms typically resolve naturally upon completion of chemotherapy, but some patients require reduced medication dosages.

Physicians may suggest that a patient with acral erythema apply cold compresses or wound dressings to the hands and feet. Health care providers also often recommend taking over-the-counter pain medications. There are 11 different chemotherapy medications that can trigger the condition, including doxorubicin and fluorouracil.

Recall reactions are another type of cancer rash caused by either exposure to radiation or development of sunburn prior to receiving chemotherapy. The topical damage done weeks or months before oral medication administration apparently does not allow cells enough time to heal properly. The affected skin is typically extremely reddened, similar to sunburn. Treatment may include topical steroid preparations and possibly wound care, depending on the severity of damage, in addition to avoiding exposure to the sun. Medications associated with the reaction include doxorubicin and methotrexate.

Actinomycin D chemotherapy may cause an acneiform rash, or folliculitis, produces reddened skin, often with raised bumps or pimples similar to acne. The skin condition frequently develops on the face and upper trunk of the body. Skin cultures typically reveal a lack of bacterial colonization, however. Though not caused by infection, acneiform eruptions generally respond to the inflammation reducing properties of doxycycline, topical antibiotic ointments, and benzoyl peroxide.

Neutrophilic eccrine hidradenitis is a cancer rash in which an abundance of white blood cells, known as neutrophils, accumulate in the sweat glands. This produces red bumps, large red areas, or hardened nodules on the face, ears and trunk of the body. The condition often heals without intervention, but may require oral steroids or pain medication. Physicians generally diagnose the rash after performing a skin biopsy. Bleomycin and cytarabine are the chemotherapeutic agents responsible for the problem.

Physicians consider eccrine squamous metaplasia a rare cancer rash, which typically affects part of the sweat gland duct. One type in particular appears in the armpits, groin region, and on the sides of the neck. Patients having the condition generally experience reddened plaques, which are slightly raised skin patches, or crusted skin eruptions. Health care providers generally recommend oral steroids and pain medications for discomfort. Chemotherapeutic medications responsible for these lesions include anthracyclines, antimetabolites and nitrogen mustards.

The Health Board is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.
Discussion Comments
By Lostnfound — On Feb 19, 2014

A sunburn-like rash is more often seen after radiation treatments, since the skin, is in effect, exposed to extreme heat.

Some medications for chemotherapy can cause hives, especially if the patient gets out in the sun. That's when they can really have a bad reaction, and why chemo patients are usually strongly cautioned about making sure they wear sunblock, long-sleeved shirts, caps, sunglasses, etc. Any sun exposure can make a chemo or radiation-induced rash much worse.

The best treatment is a soothing cream, like Aveeno or something similar that has no fragrance. Cold aloe vera gel can also be very soothing to the condition.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.

The Health Board, in your inbox

Our latest articles, guides, and more, delivered daily.